Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online
Ask a Urologist   »  

Prostatomegaly, blood in urine, bothered by frequency and urgency. Treatments and likely outcome?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2546 Questions
Question
HI
My 95 year old father has significant prostatomegaly a large post-void risidual urine and generalised renal parenchymal thinning.
He has blood in his urine and is bothered by frequency and urgency day and night.
What are the treatments and likely outcome please?

thanks
XXXXXXX
Posted Thu, 3 May 2012 in Urinary and Bladder Problems
 
 
Answered by Dr. Robert Galamaga 20 minutes later
Hello and thanks for the query.

For this kind of thing certainly a consultation with a urologist is indicated. In addition there are several different medications which have been approved for prostatic enlargement. These medications are widely available in both generic and namebrand formation and include Proscar, Avodart and finasteride. I believe any of these would be a safe start to help shrink the prostate and allow for adequate bladder drainage.

Sometimes a urologist may recommend a TURP which is a procedure by which a catheter is inserted up the urethra and to the area of the prostate. At that point some of the prostate tissue is removed to allow for adequate passage of urine.

I really think he would benefit greatly from a consultation with a skilled urologist who may offer him both medical or surgical possible interventions. The outcome might improve his quality of life significantly.

I thank you again for the query and hope this response has served to be helpful and informative. If you have any additional concerns I would be happy to address them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Prostatomegaly, blood in urine, bothered by frequency and urgency. Treatments and likely outcome? 16 hours later
Thank-you . What do you think the blood indicates ? I forgot to say that he is anemic from the blood loss , so his urine must have quite a bit of blood in it.
 
 
Answered by Dr. Robert Galamaga 19 hours later
Hello and thank you for the follow up question.

Regarding the anemia which you have referred to there are likely more than one contributing factor. The most likely contribute factor is that he is losing a small or moderate amount of blood in the hearing either from bladder or kidney inflammation. In addition the kidney produces a very important hormone called erythropoietin. This hormone regulates the body's production of red blood cells. I am thinking that your father very likely has a deficiency of this hormone in addition to the fact that he is losing a little bit of blood in the urinary tract his general doctor may consider giving him a hormone supplementation to help the kidney with hormone production. This hormone shot is sometimes referred to as Epo. His doctor can actually check his natural level of this hormone to see if there is some type of deficiency.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor